Virginia, 2006

Flash Flooding in Virginia, June 24 to 28, 2006

June 24 to 28, 2006 · NWS LWX · 37 events in 22 counties and zones

A weak cold front settled over the Mid Atlantic between June 23 and June 27. Waves of low pressure rode northeast along the front.

Where it happened

Every event with a place to put it; 37 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14 million
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A weak cold front settled over the Mid Atlantic between June 23 and June 27. Waves of low pressure rode northeast along the front. Flow in the atmosphere was parallel to the boundary, producing several rounds of persistent showers and thunderstorms. As a result, double digit rainfall totals affected parts of the region through the five day period. Scattered areas of flash flooding began on June 23 and continued into June 24. Then, flooding began to take on an even more serious nature since the ground had become saturated in so many spots. A slow-moving line of thunderstorms fired along a tropical moisture plume and dumped between 4 and 7 inches of rain across Northern Virginia, causing extensive urban flooding on June 25 and June 26. Extensive power outages across the region occurred during this event. Major disruption of transportation was experienced June 26 due to the flooding. MARC Commuter rail experienced disruptions, Virginia Railway Express commuter rail did not operate, flooding in underground tunnels forced much of the Washington Metro rail to close, and numerous roadways were flooded and closed due to high water or mudslides. Numerous water rescues were needed for the people who were stranded in their cars. In one neighborhood in Huntington, Virginia, 158 homes were declared uninhabitable by building inspectors due to contamination and lack of utilities. Another two homes and one business were condemned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 24, 2:06 PM EST, 4 hours 54 minutes earlier.

Area forecast discussion, Jun 24, 2:06 PM EST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
306 PM EDT SAT JUN 24 2006

.SHORT TERM... TONIGHT AND SUNDAY...

SHOWERS AND TSTMS FIRING RIGHT ALG STALLED OUT BDRY THAT STRETCHES
FROM NEW ENGLAND SWWD THRU NRN VA AND INTO SWRN VA. IT APPEARS
CVRG WILL CONTINUE TO INCREASE THIS EVENING AS BDRY SLOWLY
RETREATS WWD TONIGHT. AXIS OF HEAVIEST RAINFALL LOOKS TO SET UP
NORTH AND WEST OF LINE FROM NRN BALTIMORE COUNTY SSWD TO LEESBURG
TO HIGHLAND VA INVOF OF SFC AND H85 FRONTS. TRAINING OF
CELLS...HIGH PW AIR...HIGH K INDICES AND FVRBL JET DYNAMICS
ON RIGHT ENTRANCE REGION SUGGEST HI RAINFALL TOTALS WITH SOME OF
THESE SHOWERS. TWO TO FOUR INCHES OF RAIN CAN BE EXPECTED WITH ISOLD
HIGHER AMTS POSSIBLE. TOMORROW...AXIS OF HVY RAINFALL LOOKS TO
SHIFT NW AS SFC BDRY RETREATS.

&&

.LONG TERM... SUNDAY NIGHT THROUGH SATURDAY...

FOCUS FOR CONVECTIVE HVY RAINS SHIFTS TO THE NW SUN NGT INTO MON AS
BNDRY SHIFTS DUE TO WAVE PROPAGATION. WILL CARRY LIKELY POPS W OF
THE BL RIDGE SUN NGT AND MON MRNG WITH CHC TO THE E OF THE BLUE
RIDGE. MON/TUE LOOK FOR THE BNDRY TO SHIFT E PERHAPS AND MORE
IMPORTANTLY...SRLY ADVECTIVE FLOW IS FCST TO INCRS BY GFS WITH SOME
TROPICAL PLUME MOISTURE POSSIBLY ADVECTING INTO THE MID ATLC. WILL
CARRY LIKELY POPS MON NGT/TUE ACROSS THE AREA B4 BACKING DOWN TO CHC
POPS...WHICH CONTINUE THROUGH THE REMAINDER OF THE SHORT TERM. FLASH
FLOOD WATCH WILL LEAVE INTACT...INSTEAD OF EXTENDING INTO SUNDAY
AFTERNOON FOR NOW. WITH BNDRY EXPECTED TO SHIFT NW. OVERNGT SHIFT
WILL RE-EVALUATE IF NEEDED TO EXTEND THE WATCH BEYOND SUNDAY.

&&

.AVIATION...RAIN LOOKS TO INCREASE IN CVRG TONIGHT. MAINLY MFVR
TONIGHT WITH IFR POSSIBLE IN HVY TSRA.

&&

.MARINE...SRLY FLOW GENERALLY 15 KTS OR LESS. NO FLAGS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH FOR DCZ001 UNTIL 8 AM SUNDAY.
MD...FLASH FLOOD WATCH FOR MDZ002>007-009>011-013-014 UNTIL 8 AM
     SUNDAY.
VA...FLASH FLOOD WATCH FOR VAZ021-025>031-036>042-050>054 UNTIL 8
     AM SUNDAY.
WV...FLASH FLOOD WATCH FOR WVZ048>055 UNTIL 8 AM SUNDAY.
MARINE...NONE.

&&

SHORT TERM...ROSA
LONG TERM...BROTHERTON
AVIATION...ROSA

MARINE...ROSA
Hazardous weather outlook, Jun 24, 11:05 AM EST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1205 PM EDT SAT JUN 24 2006

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-251000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
1205 PM EDT SAT JUN 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FRONT WILL REMAIN STATIONARY OVER THE REGION THROUGH THE NEXT
FEW DAYS KEEPING THE THREAT FOR SHOWERS AND THUNDERSTORMS. GIVEN
HIGH MOISTURE CONTENT IN THE ATMOSPHERE...SOME OF THESE SHOWERS
COULD PRODUCE LOCALLY HEAVY RAINFALL.

A FLASH FLOOD WATCH IS IN EFFECT FOR MOST OF THE AREA...EXCEPT
SOUTHEASTERN MARYLAND...FOR POTENTIAL FLASH FLOOD CONDITIONS.
RAINFALL THROUGH LATE TONIGHT OF TWO TO FOUR INCHES IS
POSSIBLE...WITH LOCALLY HIGHER AMOUNTS IN AREAS OF PERSISTENT
THUNDERSTORMS. FLOODING OF SMALL STREAMS AND CREEKS MAY BECOME A
SIGNIFICANT PROBLEM...IN ADDITION TO URBAN AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED HEAVY RAINFALL IS POSSIBLE AGAIN SUNDAY THROUGH
TUESDAY...MAINLY ALONG AND WEST OF THE BLUE RIDGE.

A TROPICAL SYSTEM COULD IMPACT THE SOUTHEASTERN AND MID ATLANTIC
REGIONS LATER IN THE WEEK...BRINGING THE POTENTIAL FOR ADDITIONAL
HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS...PLEASE RELAY ANY REPORTS TO THE NATIONAL
WEATHER SERVICE IN STERLING VIRGINIA.

In the hours before

Local storm report, Jun 24, 5:09 PM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
609 PM EDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      BEL AIR                 39.53N 76.35W
06/24/2006                   HARFORD            MD   EMERGENCY MNGR

            PLUM TREE RUN OUT OF BANKS. VEHICLE WASHED OVER
            EMBANKMENT ON SOUTH TOLLGATE RD. WATER RESCUE UNDERWAY.

&&

WOODCOCK
Local storm report, Jun 24, 5:17 PM EST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
617 PM EDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     FLASH FLOOD      WHITE MARSH             39.38N 76.46W
06/24/2006                   BALTIMORE          MD   TRAINED SPOTTER

            SPOTTER REPORTS DEEP WATER ACROSS CLIFFORD RD

&&

WOODCOCK
Local storm report, Jun 24, 5:30 PM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
630 PM EDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     FLASH FLOOD      BEL AIR                 39.53N 76.35W
06/24/2006                   HARFORD            MD   COUNTY OFFICIAL

            MULTIPLE WATER RESCUES COUNTY WIDE. MULTIPLE ROAD
            CLOSURES IN CENTRAL AND SOUTHERN PART OF COUNTY.

&&

WOODCOCK
Local storm report, Jun 24, 5:46 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
646 PM EDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     FLASH FLOOD      PERRY HALL              39.41N 76.48W
06/24/2006                   BALTIMORE          MD   COUNTY OFFICIAL

            TWO SWIFTWATER RESCUES ONGOING. OFFICIALS REPORT CHEST
            HIGH WATER IN STREET.

&&

WOODCOCK

The radar

The Sterling radar (KLWX), 68 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

37 flash flood. Local standard time, as filed.

Flash Flood, Culpeper

When
June 24, 7:00 PM EST to 8:00 PM EST
Where
Culpeper County, Brandy
Reported by
EMERGENCY MANAGER
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Routes 684 near the intersection of Route 663 impassable due to flash flooding.

Flash Flood, Prince William

When
June 24, 7:00 PM EST to 9:00 PM EST
Where
Prince William County, Countywide
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
38.702, -77.478 (the zone’s center; the record gives no point)

Prince William County officials reported numerous roads closed with flash flooding near Manassas, including Route 28. There were also reports of flooded basements in the same area.

Flash Flood, Fairfax

When
June 24, 7:05 PM EST to June 25, 12:00 AM EST
Where
Fairfax County, Centreville
Reported by
EMERGENCY MANAGER
Coordinates
38.835, -77.276 (the zone’s center; the record gives no point)

A water rescue was performed by emergency responders when a father and two children were stranded in their car, which was stalled out in a flooded parking lot.

Flash Flood, Fairfax

When
June 25, 8:00 AM EST to 1:00 PM EST
Where
Fairfax County, Reston
Reported by
LAW ENFORCEMENT
Coordinates
38.835, -77.276 (the zone’s center; the record gives no point)

Fairfax County police reported numerous road closures due to high water. Some roadways included are Old Courthouse Road at Besley Road, Stuart Mill Road at Birdfoot Lane, and Hunter Mill Road at Cedar Pond Drive.

Flash Flood, Fauquier

When
June 25, 1:00 PM EST to 4:00 PM EST
Where
Fauquier County, Catlett
Reported by
EMERGENCY MANAGER
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Burwell Road one half mile north of Route 605 was flooded when Kettle Run went out of its banks.

Flash Flood, Albemarle

When
June 25, 4:00 PM EST to 7:00 PM EST
Where
Albemarle County, Southeast Portion
Reported by
EMERGENCY MANAGER
Coordinates
38.023, -78.556 (the zone’s center; the record gives no point)

Officials reported multiple road closures in southeast part of county due to flash flooding.

Flash Flood, Augusta

When
June 25, 4:00 PM EST to 8:30 PM EST
Where
Augusta County, Sangerville
Reported by
EMERGENCY MANAGER
Coordinates
38.165, -79.134 (the zone’s center; the record gives no point)

Gum Spring Branch in Gypsy Hill Park overflowed its banks and flooded several baseball fields. High water near Sangerville and Mount Solomon closed four roads.

Flash Flood, Staunton (C)

When
June 25, 4:00 PM EST to 6:00 PM EST
Where
Staunton (C) County, Staunton
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
38.149, -79.060 (the zone’s center; the record gives no point)

Water and mud infiltrated a basement on Tyler Street. Mason Street was flooded.

Flash Flood, Waynesboro (C)

When
June 25, 4:00 PM EST to 6:00 PM EST
Where
Waynesboro (C) County, Waynesboro
Reported by
EMERGENCY MANAGER
Coordinates
38.069, -78.889 (the zone’s center; the record gives no point)

An alley behind King Avenue was flooded. There was also a flooded section of 13th Street between Magnolia and Linden Avenues.

Flash Flood, Culpeper

When
June 25, 5:45 PM EST to 7:45 PM EST
Where
Culpeper County, Culpeper
Reported by
EMERGENCY MANAGER
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

A secondary road was closed due to high water.

Flash Flood, Prince William

When
June 25, 6:30 PM EST to 11:00 PM EST
Where
Prince William County, Countywide
Property damage
$55,000
Reported by
EMERGENCY MANAGER
Coordinates
38.702, -77.478 (the zone’s center; the record gives no point)

Flash flooding occurred at the intersection of I-66 and US Route 29 in Gainesville. Wellington Road was closed due to flash flooding and Hayden Elementary School reported flooding. The Linton Hall Road corridor between Balls Fords Road and Nissan Pavilion were blocked due to high water. More than 25 roads across the county were under water. Up to 100 trees were downed due to saturated grounds. Twelve homes flooded in Yorkshire, near Manassas Park. Damage estimates $55,000.

Flash Flood, Loudoun

When
June 25, 6:30 PM EST to 9:00 PM EST
Where
Loudoun County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

Washington Dulles Airport reported water rescues on access roads and commercial parking lots around the airport. Some of the major roads that were closed included U.S. Route 50, Evergreen Mills, and Cedar Green Road due to flash flooding.

Flash Flood, Fairfax

When
June 25, 6:45 PM EST to 10:00 PM EST
Where
Fairfax County, Chantilly
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
38.835, -77.276 (the zone’s center; the record gives no point)

A car was submerged. Several other roads in the area closed due to flash flooding.

Flash Flood, Fairfax (C)

When
June 25, 7:30 PM EST to June 26, 12:00 AM EST
Where
Fairfax (C) County, Fairfax
Reported by
EMERGENCY MANAGER
Coordinates
38.846, -77.306 (the zone’s center; the record gives no point)

City officials reported nearly all major roads were closed throughout the city due to flash flooding.

Flash Flood, Fredericksburg (C)

When
June 25, 8:00 PM EST to June 26, 1:00 AM EST
Where
Fredericksburg (C) County, Fredericksburg
Reported by
EMERGENCY MANAGER
Coordinates
38.303, -77.460 (the zone’s center; the record gives no point)

A secondary county road was closed due to high water.

Flash Flood, Fairfax

When
June 25, 8:45 PM EST to June 26, 5:00 AM EST
Where
Fairfax County, Huntington
Property damage
$11 million
Reported by
EMERGENCY MANAGER
Coordinates
38.835, -77.276 (the zone’s center; the record gives no point)

Flash flooding occurred when Cameron Run came out of its banks. 158 homes were declared uninhabitable by building inspectors due to contamination and/or lack of utilities. Another two homes and one business were condemned. Estimated damage $11 million.

Flash Flood, Alexandria (C)

When
June 25, 9:00 PM EST to June 26, 6:00 AM EST
Where
Alexandria (C) County, Alexandria
Property damage
$35,000
Reported by
EMERGENCY MANAGER
Coordinates
38.805, -77.047 (the zone’s center; the record gives no point)

I-495 at Telegraph Rd was closed due to high water. Two parking garages on Eisenhower Avenue were flooded, which damaged several parked cars.

Flash Flood, Arlington

When
June 25, 9:00 PM EST to June 26, 6:00 AM EST
Where
Arlington County, Arlington
Property damage
$3.0 million
Reported by
EMERGENCY MANAGER
Coordinates
38.879, -77.101 (the zone’s center; the record gives no point)

More than 10 heavily traveled roads were closed, including I-395, Route 110, and Washington Blvd. I-395 was closed at the Glebe Rd exit due to high water. Several cars were submerged up to their hoods. The George Washington Memorial Parkway South at the Washington National Airport exit was closed.

Flash Flood, Fairfax

When
June 25, 9:00 PM EST to June 26, 5:00 AM EST
Where
Fairfax County, Ft Belvoir
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
38.835, -77.276 (the zone’s center; the record gives no point)

A car was flooded near Ft. Belvoir.

Flash Flood, Staunton (C)

When
June 25, 11:00 PM EST to June 26, 2:00 AM EST
Where
Staunton (C) County, Staunton
Reported by
EMERGENCY MANAGER
Coordinates
38.149, -79.060 (the zone’s center; the record gives no point)

Several primary and secondary roads were closed due to flash flooding.

Flash Flood, Augusta

When
June 26, 8:45 AM EST to June 28, 11:00 AM EST
Where
Augusta County, Craigsville
Reported by
LAW ENFORCEMENT
Coordinates
38.165, -79.134 (the zone’s center; the record gives no point)

Numerous roads along and near Route 687 and Route 42 were closed due to high water in Craigsville.

Flash Flood, Augusta

When
June 26, 9:30 AM EST to June 28, 11:00 AM EST
Where
Augusta County, Sangerville
Reported by
LAW ENFORCEMENT
Coordinates
38.165, -79.134 (the zone’s center; the record gives no point)

Numerous roads were closured in Sangerville. Some of these roads included Route 764 from Route 730 to Route 766, Route 766 from Route 727 to Route 764, and Route 727 from Route 766 to Route 731.

Flash Flood, Fairfax

When
June 26, 11:30 AM EST to 11:00 PM EST
Where
Fairfax County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
38.835, -77.276 (the zone’s center; the record gives no point)

VDOT and Fairfax County reported numerous roads closed countywide. Rock Hill Road near Old Ox Road closed due to high water. Holmes Run Creek overflowed its banks and a bridge crossing it washed out.

Flash Flood, Fredericksburg (C)

When
June 26, 12:00 PM EST to 6:00 PM EST
Where
Fredericksburg (C) County, Fredericksburg
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
38.303, -77.460 (the zone’s center; the record gives no point)

The Rappahannock River was out of its banks near the Falmouth Bridge on US 1. A pickup truck with a woman and several children stalled in water in Alum Spring Park.

Flash Flood, Spotsylvania

When
June 26, 12:00 PM EST to 6:00 PM EST
Where
Spotsylvania County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
38.185, -77.656 (the zone’s center; the record gives no point)

Numerous reports of roads with high water countywide.

Flash Flood, Prince William

When
June 26, 1:00 PM EST to June 27, 7:00 AM EST
Where
Prince William County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
38.702, -77.478 (the zone’s center; the record gives no point)

Heavy rain and flash flooding continued through the overnight hours. Emergency Management officials reported dozens of roads closed, and dozens more with high water.

Flash Flood, Manassas (C)

When
June 26, 1:00 PM EST to June 27, 7:00 AM EST
Where
Manassas (C) County, Manassas
Reported by
EMERGENCY MANAGER
Coordinates
38.751, -77.475 (the zone’s center; the record gives no point)

Heavy rainfall caused flash flooding to continue through the overnight hours. County Emergency Management officials reported dozens of roads that remained closed, and dozens more with high water.

Flash Flood, Manassas Park (C)

When
June 26, 1:00 PM EST to June 27, 7:00 AM EST
Where
Manassas Park (C) County, Manassas Park
Reported by
EMERGENCY MANAGER
Coordinates
38.784, -77.470 (the zone’s center; the record gives no point)

Heavy rain and flash flooding continued through the overnight hours. A swift water crossing on Compton Road and Old Centreville Road in Manassas Park had 6 inches of water flowing across the roadway. Emergency Management officials reported dozens of roads closed, and dozens more with high water.

Flash Flood, Augusta

When
June 27, 9:30 AM EST to June 28, 11:00 AM EST
Where
Augusta County, 2 mi W of Barren Ridge
Reported by
EMERGENCY MANAGER
Coordinates
38.165, -79.134 (the zone’s center; the record gives no point)

Numerous roads were closed from just east of the City of Staunton to Fishersville due to high water. Between 50 and 75 people were evacuated from a flooded trailer park in Brands Flat. High water covered a bridge spanning Christians Creek on Jericho Road. A mudslide was reported on Richmond Road. A car was half submerged near Jericho Road.

Flash Flood, Highland

When
June 27, 11:30 AM EST to 3:00 PM EST
Where
Highland County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Several low water crossings flooded countywide.

Flash Flood, Spotsylvania

When
June 27, 11:45 AM EST to 1:00 PM EST
Where
Spotsylvania County, Spotsylvania
Reported by
EMERGENCY MANAGER
Coordinates
38.185, -77.656 (the zone’s center; the record gives no point)

Debris was reported over the road near Jefferson Davis Highway and Spotsylvania Parkway due to receded flood waters.

Flash Flood, Greene

When
June 27, 1:30 PM EST to 11:00 PM EST
Where
Greene County, Countywide
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

Saturated grounds due to heavy rains brought down trees countywide. Streams and rivers lifted out of their banks and flooded several roads.

Flash Flood, Albemarle

When
June 27, 1:30 PM EST to 10:00 PM EST
Where
Albemarle County, Crozet
Reported by
EMERGENCY MANAGER
Coordinates
38.023, -78.556 (the zone’s center; the record gives no point)

Flash flooding was reported in Crozet.

Flash Flood, Clarke

When
June 27, 2:00 PM EST to 11:00 PM EST
Where
Clarke County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Numerous roads were closed countywide due to flash flooding.

Flash Flood, Frederick

When
June 27, 2:00 PM EST to 11:00 PM EST
Where
Frederick County, East Portion
Reported by
EMERGENCY MANAGER
Coordinates
39.205, -78.263 (the zone’s center; the record gives no point)

Numerous roads were closed, including east bound Virginia Route 7 near Greenwood Road and parts of Valley Mills Road due to high water.

Flash Flood, Warren

When
June 27, 2:00 PM EST to 10:00 PM EST
Where
Warren County, Front Royal
Property damage
$65,000
Reported by
EMERGENCY MANAGER
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Water covered Happy Creek Road east of Front Royal near the Bing Crosby Stadium. Property adjacent to the stadium suffered damages when the fence was washed out. Morgan Ford Road was also flooded.

Flash Flood, Shenandoah

When
June 27, 3:00 PM EST to 9:00 PM EST
Where
Shenandoah County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Numerous reports of roads flooded across the county.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5515898, 5515959, 5515949, 5516031, 5515951, 5515893, 5515896, 5515962, 5516024, 5516030, 5515046, 5515956, 5516032, 5515950, 5515953, 5516033, 5515894, 5515895, 5516034, 5516029, 5516026, 5516027, 5516035, 5515049, 5515961, 5515047, 5515957, 5515958, 5516028, 5515955, 5515048, 5515954, 5516025, 5515897, 5515952, 5516023, 5515960.